Can you die from taking Adderall?
Yes, you can die from taking Adderall.
Misuse of Adderall can cause Adderall high effects … but taking Adderall to get high can also cause sudden death and serious cardiovascular adverse events. While rare, some people who have taken Adderall as prescribed have died in cases of sudden death.
Here, we review cases of sudden death from Adderall and the risks involved. Please leave your questions about taking Adderall in the comments section. We answer all honest questions about Adderall with a personal and prompt response.
Dangers of Adderall ingredients
The two main ingredients in Adderall are dextroamphetamine and amphetamine salts. These chemicals are central nervous system stimulants generally used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. Stimulants increase brain activity, resulting in greater alertness, attention, and energy. But amphetamines like Adderall can also cause unwanted stress on the body, especially in the cardiovascular and nervous systems. In fact, the FDA has required that manufacturers place this warning on the Adderall label:
The least amount of amphetamine feasible should be prescribed or dispensed at one time in order to minimize the possibility of overdosage.
Serious adverse side effects of Adderall
The serious side effects of Adderall can affect many systems of the body, including the endocrine system and the gastrointestinal system. Adderall can even trigger allergic rashes on the skin. However, the two main systems that have can be affected most seriously by Adderall are the cardiovascular and central nervous systems. Changes in the central nervous system and cardiovascular
Cardiovascular – Some possible side effects of Adderall include rapid, strong, or irregular heartbeat, elevation of blood pressure, and destruction of heart tissue resulting from obstruction of the blood supply to the heart muscle. Sudden death is also a possible affect of taking Adderall.
Central nervous system – Adderall can significantly affect the central nervous system and can make symptoms of motor and phonic tics worse. In addition to overstimulation, restlessness, and dizziness, Adderall can also trigger more serious nervous system side effects such as tremor, seizures or stroke. Psychotic episodes have also been reported at recommended doses, although severe psychosis is often associated with chronic abuse of Adderall over time.
Can Adderall cause death?
Yes. But the cases of sudden death as a result of taking Adderall are few and often associated with underlying structural heart defects or predisposing factors for sudden death. So few that the FDA has decided to continue to allow Adderall to stay on the prescription drug market to treat ADHD and narcolepsy. And although some people who have died suddenly from Adderall use have died of no known cause, others show similar patterns of underlying conditions which probably contributed to sudden death. These common medical conditions have included:
- family history of ventricular tachycardia
- fatty liver
- heart attack
- type 1 diabetes mellitus
- underlying structural heart defects (abnormal arteries or valves, abnormally thickened walls, etc.)
How to avoid risk of sudden death caused by Adderall
Even before you start taking Adderall, talk with you doctor about sudden death as a possible effect of amphetamines. Together, you can assess the benefit versus risk for therapeutic decision making. Be sure to tell your doctor about any family history of the medical conditions listed above. And remember that potential risk factors include cardiac abnormalities that may be undiagnosed, positive family history for ventricular arrhythmia, and as yet unidentified factors that may cause excessive levels of stimulant to accumulate in children who are taking apparently normal doses.
Additionally, sudden death caused by Adderall has been associated with very rigorous exercise, heat exhaustion, dehydration and near drowning events. As much as possible, avoid these situations to prevent serious cardiovascular adverse events. Finally, only take Adderall as prescribed. Taking Adderall to get high, without a prescription, or using Adderall other than prescribed (snorting, chewing, injecting) can result in sudden death and/or serious cardiovascular adverse events.
Are you taking too much Adderall?
Amphetamines like Adderall are psychologically addictive. The potential for addiction to Adderall increases even more if you are misusing Adderall without a prescription, or taking Adderall in ways other than prescribed to get high (higher or more frequent doses, chewing, snorting, shooting). But you should know that withdrawing from Adderall should be completed under medical supervision.
If you are worried that you are taking too much Adderall, you can get help. Speak first with your prescribing doctor and tell her/him what’s going on. Or leave us a message and let us know how we can help. We’ll refer you to local resources so that you can get the help that you need.
Please leave your questions about Adderall use below.
Reference sources: Adderall drug label
NIDA InfoFacts: Prescription and Over-the-Counter Medications
NIDA Prescription Drug Abuse Chart
FDA Postmarketing safety review of sudden deaths during treatment with drugs used to treat ADHD
FDA Public Health Advisory for Adderall and Adderall XR
FDA Information for Healthcare Professionals: Adderall and Adderall XR (amphetamine)
Kids Health [dot] org Drugs: What you should know
American Society of Health-System Pharmacists drug info on Dextroamphetamine and Amphetamine
Photo credit: sugar.